Files

Download

Download Full Text (723 KB)

Download Increasing the use of Probiotics concurrently with acute antibiotic treatment A community perspective in Newtown CT handout.pdf (80 KB)

Date

2019

Abstract

Acute antibiotic courses are known to cause gastrointestinal side effects including nausea, bloating, and diarrhea. Patients at Newtown Primary Care in Newtown, CT being treated with antibiotics for upper and lower respiratory infection often present with these side effects. These symptoms may deter patients from taking the full course and promote bacterial resistance, delayed recovery, and increased patient healthcare costs. Safely tolerating antibiotic regimens is important especially in those at high risk for Clostridium difficile colitis. Probiotics have been shown to prevent antibiotic associated diarrhea and effectively balance bacterial species within the gut microbiome. An educational, easy-to-read handout was developed for Newtown patients starting an antibiotic to help maintain gut microflora via naturally fermented foods such as yogurt, kefir, kimchi, and sauerkraut.

Clinical Site

Newtown Primary Care, Newtown, CT

Keywords

Antibiotic, Probiotic, Connecticut, Fermentation, Diarrhea Treatment, Colitis, Family Medicine

Creative Commons License

Creative Commons License
This work is licensed under a Creative Commons Attribution 4.0 License.

Disciplines

Medical Education | Primary Care

Increasing the use of Probiotics concurrently with Acute Antibiotic Treatment: A Community Perspective in Newtown, CT

Share

COinS